The Best Way to Quit Hormone Therapy?
Study: Gradually Easing Off Might Not Prevent Those Hot Flashes
WebMD News Archive
Slowly easing off the medication didn’t show lasting advantages in the study.
For instance, mood disturbances were worse in the group that stopped hormone therapy abruptly a month after quitting. But two months later there were no differences between the groups.
In addition, few participants in either group -- only about 3% -- reported vaginal bleeding after stopping therapy.
As for hot flasheshot flashes, those were more common in the first three months for women who abruptly stopped taking their medication. But six months after stopping, hot flashes were more common among women who had gradually transitioned off the drugs. After nine to 12 months, the groups reported no difference.
Resuming Hormone Therapy
Some women opted to resume hormone therapy, the study shows.
Twenty-one women who had abruptly stopped hormone therapy (42% of that group) resumed after nine months. So did 15 patients (nearly 37%) who had gradually stopped.
“The overall success of staying off HT after one year was comparable in both groups,” the researches write.
Haimov-Kochman and colleagues mention one advantage that gradual withdrawal from HT has over the “cold turkey” method.
They note that gradually tapering down the dose may help pinpoint the lowest patients need to avoid symptoms such as hot flashes. Finding that level “would enable one to treat a patient with the smallest dose required” to control such symptoms, write the researchers.
It’s not clear if the results apply to other groups of women. For instance, most participants weren’t obese, so the researchers note that they don’t know if obese women would have a different experience.